New York, 2003

Flooding in New York, March 30 to 31, 2003

March 30 to 31, 2003 · NWS ALY · 3 events in 2 counties and zones

An area of low pressure, moving along a slow moving cold front on March 29 and 30, produce 1 to 2 inches of rainfall across eastern New York. The rain, combined with seasonably mild temperatures, melted most of the remaining snow pack across much of eastern New York.

Where it happened

Every event with a place to put it; 3 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ALY wrote it up.

An area of low pressure, moving along a slow moving cold front on March 29 and 30, produce 1 to 2 inches of rainfall across eastern New York. The rain, combined with seasonably mild temperatures, melted most of the remaining snow pack across much of eastern New York. The combination of the rain and mild temperatures, produced another significant runoff which caused some additional minor flooding. The Schroon River in Warren County briefly reached its flood stage of 7.0 feet at Riverbank. Along the Hudson River, at Schuylerville, the river crested at 90.5 feet, half a foot higher than flood stage. The river crested at 54 feet at the gage in Mechanicville, one foot higher than the flood stage there. The river remained above flood stage for about a day and a half. Besides the usual flooding of the Stillwater Flats, some property damage was noted further upstream, just north of Warrensburg where an ice jam formed at the Glen. This jam sent water and ice onto Friends Lake and Glen-Athol roads, temporarily trapping some residents.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Albany, NY wrote its last area forecast discussion before the first event at Mar 30, 12:38 AM EST, 6 hours 22 minutes earlier.

Area forecast discussion, Mar 30, 12:38 AM EST, 6 hours 22 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ALBANY NY
1238 AM EST SUN MAR 30 2003

.DISC...
WINTER IS NOT FINISHED WITH US YET.  LOOKS LIKE THE SEASONAL
SNOWFALL WILL STAND A GOOD CHANCE OF GOING OVER THE CENTURY MARK AT
ALBANY AFTER THE APPROACHING STORM HAS FINISHED HAVING ITS SAY.

THE ETA, NESTED GRID, AND CANADIAN GLOBAL FORECAST SYSTEM MODELS,
AND UNITED STATES GLOBAL FORECASTING SYSTEM FORECASTS ALL SEEM TO
AGREE REASONABLY WELL AS TO THE EVOLUTION OF A LOW PRESSURE FORECAST
TO BE DEVELOPING ALONG THE ATLANTIC COAST THIS MORNING.  A
NOREASTER IT WILL BE, BUT IT DOESNT LOOK LIKE IT WILL QUITE BE A
CLASSIC ONE.  THE LOW IS NOT FORECAST TO BE A REAL DYNAMIC STORM.
IT IS NOT FORECAST TO DEEPEN AT ANYTHING NEAR THE RATE OF THE
CYCLONE IN EARLY JANUARY.  ALSO, THE LOW PRESSURE CENTER IS FORECAST
TO TRACK A BIT FAR OFFSHORE, WHILE THE UPPER LEVEL TROUGH REMAINS
SLIGHTLY POSITIVELY, OR NEUTRALLY TILTED THROUGH THE EVOLUTION OF
THE CYCLONES DEVELOPMENT.  THE LOW IS FORECAST TO MOVE QUITE
RAPIDLY NORTHWARD, SO THE SIGNIFICANT PRECIPITATION IS LIKELY TO
END BEFORE MIDNIGHT.  IN ADDITION, THIS CYCLONE DOES NOT APPEAR TO
BE THE TYPE OF SYSTEM THAT WILL FEATURE STRONG DEFORMATION ALOFT
OVER THE COUNTY WARNING AREA.  BUT ONE THING IT DOES HAVE GOING FOR
IT, IS PLENTY OF PRECIPITABLE WATER, WITH VALUES OF OVER AN INCH
JUST OFF THE ATLANTIC COAST THIS MORNING.  THE QUESTION IS, WILL THE
STRUCTURE OF THE CYCLONE EVOLVE IN SUCH A WAY THAT IT WILL THROW
THAT WATER FAR ENOUGH WESTWARD TO GIVE ALBANYS COUNTY WARNING AREA
A HEAVY SNOWFALL.  THE MODEL CONSENSUS FORECAST IS THAT ENOUGH WATER
WILL FALL IN THE SOUTHEASTERN HALF OF THE COUNTY WARNING AREA TO
CONSIDER ISSUING WINTER STORM WARNINGS.

MODEL CONSENSUS SUGGESTS BETWEEN THREE QUARTERS OF AN INCH AND AN
INCH OF LIQUID EQUIVALENT PRECIPITATION WITH THIS STORM THROUGH THE
EXTREME EASTERN ZONES.  A CONSENSUS OF MODEL THERMAL PROFILES
SUGGESTS MAINLY SNOW DURING THE AFTERNOON HOURS, AND A MIX DURING
THE MORNING.  THE HEAVIER PRECIPITATION DOESNT COMMENCE UNTIL AFTER
THE NOON HOUR.  THE MESOETA MODEL FORECAST AVERAGES AROUND 2 TENTHS
PER 3 HOURS OVER A NINE HOUR PERIOD ENCOMPASSING THE AFTERNOON AND
EVENING HOURS.  THE STORM APPEARS LIKELY TO BE PRETTY MUCH DONE BY
ABOUT MIDNIGHT.  LITTLE OR NO WRAP-AROUND IS EXPECTED WITH THIS
SYSTEM AS AN OPEN TROUGH ALOFT MOVES EASTWARD OVER THE COUNTY
WARNING AREA LATER TONIGHT AND EARLY MONDAY.  SO THE AFTER DINNER
TRIMMINGS WILL BE MINIMAL.

AT THIS TIME OF THE YEAR, THE ANTECEDENT GROUND TEMPERATURE MUST BE
FACTORED IN, AND AFTER ALL THE MILD WEATHER OF RECENT WEEKS, IT IS
LIKELY THAT THE GROUND IS WARM ENOUGH TO SUBTRACT AT LEAST A COUPLE
OF INCHES FROM WHATEVER SNOW ACCUMULATION THERE WOULD BE ON A FROZEN
SURFACE.  ALL THINGS CONSIDERED, THE WINTER WEATHER EXPERIMENTAL
GRAPHICS FOR TOTAL SNOWFALL LOOK REASONABLE, ALTHOUGH GUT FEELING IS
THEY MAY BE A BIT HIGH.  THEY SUGGEST A LOW WARNING OR HIGH ADVISORY
SNOWFALL CONDITION IN THE SOUTHEASTERN HALF OF THE COUNTY WARNING
AREA.  AS IS TYPICAL AT THIS TIME OF THE YEAR, ELEVATION WILL PLAY
AN IMPORTANT ROLE IN DETERMINING SNOWFALL ACCUMULATION.

A MINIMAL WARNING (5 TO 10 INCHES) WILL BE FORECAST FOR THE
CATSKILLS, TACONICS, BERKSHIRES AND SOUTHERN GREEN MOUNTAINS, WITH 2
TO 6 INCHES AND AN ADVISORY IN THE BALANCE OF THE COUNTY WARNING
AREA.  A LONGER PERIOD OF LIQUID OR MIXED PRECIPITATION SHOULD CUT
DOWN ON SNOWFALL FROM EASTERN ULSTER COUNTY TO LITCHFIELD COUNTY.
AND LESS LIQUID EQUIVALENT PRECIPITATION IN THE NORTHWESTERN HALF OF
THE COUNTY WARNING AREA DICTATES NO MORE THAN AN ADVISORY IN THOSE
ZONES.

ONCE THE CYCLONE HAS PASSED, WHATS LEFT OF WINTERS ARCTIC PUNCH
ARRIVES.  MONDAY LOOKS TO BE COLDER THAN IT HAS BEEN IN THE
NORTHEAST SINCE EARLY MARCH.  NEVERTHELESS, EARLY APRIL SUNSHINE IS
EQUIVALENT TO LATE AUGUST SUN, AND THATS PRETTY STRONG.  SO, THE
NESTED GRID MAXIMUM TEMPERATURE VALUES, WHICH ARE FORECAST TO BE
BELOW FREEZING IN THE BULK OF THE AREA, SEEM OVERDONE.  THE HIGHER
AVIATION OR ETA BASED FORECAST LOOK BETTER.

DURING THE TUESDAY THROUGH THURSDAY PERIOD, THE LATEST RUNS OF THE
CANADIAN GLOBAL MODEL AND AVIATION MODEL WERE SUGGESTING THAT THE
GOING FORECAST IN THE PREVIOUS ZONES WAS REASONABLE.  SO, IT WAS
EXPECTED TO REMAIN AS IT WAS.

.HYDROLOGICAL DISCUSSION...COLDER AIR WILL ENTER THE COUNTY WARNING
AREA EARLY THIS MORNING.  THIS SHOULD BE REDUCING ANY SNOW MELT AND
DIMINISHING RUNOFF.  THE TEMPERATURE WAS EXPECTED TO FALL BELOW
FREEZING BEFORE DAYBREAK TO THE WEST OF THE HUDSON VALLEY.  SOME OF
THE RIVERS IN THE EASTERN HALF OF THE COUNTY WARNING AREA WERE ABOVE
FLOOD STAGE AT SOME LOCATIONS ALONG THEIR REACH.  ALTHOUGH
PRECIPITATION WILL BE TAPERING OFF OR ENDING ALTOGETHER FOR A BRIEF
PERIOD THIS MORNING, RUNOFF WAS EXPECTED TO CONTINUE, ESPECIALLY IN
THE EAST.  SO THE FLOOD WATCH WILL BE ALLOWED TO EXPIRE AT 7 AM.  BY
THAT TIME, IT WAS EXPECTED THAT IT WOULD BE COLD ENOUGH SO THAT
MIXED PRECIPITATION OR SNOW WOULD BE FALLING IN MOST LOCATIONS
OUTSIDE OF THE SOUTHERN TIER OF ZONES.  SNOW WILL FALL THIS
AFTERNOON AND THIS EVENING, AND WITH TEMPERATURES FALLING BELOW
FREEZING BY LATE AFTERNOON THROUGHOUT THE COUNTY WARNING AREA,
RUNOFF WILL CEASE, AND RIVER LEVELS WILL RECEDE.

ALBANY WILL BE PARTICIPATING IN THE WINTER WEATHER EXPERIMENTAL CHAT
AT 1245 AM.  IF ANY COORDINATION ISSUES ARISE THAT DICTATE A CHANGE
IN THE INFORMATION OUTLINED IN THIS PRODUCT, AN AMENDED AREA
FORECAST DISCUSSION PRODUCT WILL BE ISSUED LATER THIS MORNING.

.ALY...

FLOOD WATCH UNTIL 7 AM SUNDAY FOR THE ENTIRE COUNTY WARNING
AREA.

WINTER STORM WARNING SUNDAY AFTERNOON AND SUNDAY NIGHT FOR SOUTHERN
VERMONT, THE BERKSHIRES, TACONICS AND CATSKILLS.  WINTER WEATHER
ADVISORY OVER THE BALANCE OF THE COUNTY WARNING AREA FOR THE SAME
TIME PERIOD.

HEMMERICH
Hazardous weather outlook, Mar 30, 4:40 AM EST, 2 hours 20 minutes before
CTZ001-MAZ001-NYZ032-033-038>043-047>054-058>061-063>066-VTZ013-014-
301130-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ALBANY NY
440 AM EST SUN MAR 30 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN NEW YORK AND ADJACENT
WESTERN NEW ENGLAND.

.DAY ONE...TODAY...
A WINTER STORM WARNING IS IN EFFECT TODAY THROUGH ABOUT MIDNIGHT IN
THE BERKSHIRES, EASTERN TACONICS AND CATSKILLS WHERE 5 TO 10 INCHES
OF SNOW IS FORECAST.

A FLOOD WATCH EXPIRES AT 7 AM SUNDAY.

.DAYS TWO THOUGH SEVEN...
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...WEATHER SPOTTERS ARE NOT REQUESTED
FOR TODAY.  HOWEVER, REPORTS OF ANY SNOWFALL ACCUMULATIONS WOULD BE
APPRECIATED.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

3 flood. Local standard time, as filed.

Flood, Southern Saratoga

When
March 30, 7:00 AM EST to 11:59 PM EST
Where
Southern Saratoga forecast zone
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
43.107, -73.864 (the zone’s center; the record gives no point)

Flood, Warren

When
March 30, 7:45 AM EST to 9:00 AM EST
Where
Warren forecast zone
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
43.561, -73.846 (the zone’s center; the record gives no point)

Flood, Southern Saratoga

When
March 30, 1:00 PM EST to March 31, 11:59 PM EST
Where
Southern Saratoga forecast zone
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
43.107, -73.864 (the zone’s center; the record gives no point)

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New York in 2003Every state in 2003This day in weather historyWarnings in New York, March 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5350243, 5350241, 5350242.